Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 404, NWS Norman, OK

June 2, 2004Cotton County, Oklahoma; 5 counties in Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 2, 2004, 9:15 PM CDT for Cotton County, Oklahoma; 5 counties in Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 9:15 PM CDT (02:15 UTC)
Expired
Jun 2, 2004, 10:15 PM CDT
In force
60 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Cotton County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 44 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS54 KOUN 030215
SVROKC
OKC033-TXC009-023-077-485-487-030315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
912 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS
  BAYLOR COUNTY IN NORTHERN TEXAS
  CLAY COUNTY IN NORTHERN TEXAS
  WICHITA COUNTY IN NORTHERN TEXAS
  WILBARGER COUNTY IN NORTHERN TEXAS
  COTTON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1015 PM CDT

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM RANDLETT...
  TO 10 MILES WEST OF HENRIETTA... TO 5 MILES NORTHEAST OF LAKE 
  ARROWHEAD TO 11 MILES SOUTH OF ARCHER CITY...MOVING EAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...BLUEGROVE...BUFFALO
  SPRINGS...BURKBURNETT...BYERS...CHARLIE...DUNDEE...ELECTRA...
  GRAYBACK...HENRIETTA...HOLLIDAY...IOWA PARK...JOLLY...JOY...
  KAMAY...LAKE ARROWHEAD...LAKE DIVERSION...LAKE KEMP...LAKE
  KICKAPOO...LOCKETT...MABELLE...MANKINS...MEGARGEL...OKLAUNION...
  PETROLIA...RANDLETT...SCOTLAND...SEYMOUR...SHEPPARD AFB...TEMPLE...
  VASHTI...VERNON...WALTERS...WESTOVER...WICHITA FALLS AND WINDTHORST

WINDS FROM 60 TO 80 MPH WILL BE COMMON WITH THE LEADING EDGE OF THE 
LINE OF STORMS... ACCOMPANIED BY DIME TO NICKEL SIZE HAIL.  SOME 
LOCALES WILL EXPERIENCE WINDS IN EXCESS OF 80 MPH.

IN ADDITION... DAMAGING WINDS UP TO 70 MPH WILL ALSO CONTINUE WELL 
BEHIND THE LEADING EDGE OF THE LINE OF STORMS... AFTER THE HEAVY 
RAIN HAS ENDED... ACROSS MUCH OF BAYLOR... WICHITA... WILBARGER AND 
ARCHER COUNTIES.  THESE WINDS MAY LAST FOR 10 TO 20 MINUTES... OR 
LONGER.

LAT...LON 3419 9945 3341 9942 3349 9799 3446 9819
      3416 9859
$$
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:52 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 2, 8:52 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
850 PM CDT WED JUN  2 2004

BUSY EVENING SO WILL KEEP IT SHORT. ONE COMPLEX HAS MOVED THROUGH
CENTRAL AND SOUTHERN OKLAHOMA EARLIER WITH SECOND NOW MOVING ALONG
RED RIVER IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. WILL LIKELY
CONT TO SEE PRECIP ACROSS SOUTHWEST HALF OF STATE INTO NORTH TEXAS
THROUGH MUCH OF THE NIGHT. SEVERE THREAT WILL CONT ALONG WITH HEAVY
RAINFALL IN SOME OF THESE AREAS AS WELL.  OVERALL FORECAST IS IN
REALLY GOOD SHAPE. HAVE MADE A FEW CHANGES TO GRIDS AND WILL SEND
UPDATE OUT SHORTLY.

30

-------------------------------------------

325 PM CDT WED JUN  2 2004

.DISCUSSION...
A CONTINUOUS BARRAGE OF SEVERE WEATHER THROUGH THE DAY HAS LEFT
LITTLE TIME FOR MUCH ELSE.  MADE VERY FEW CHANGES TO THE FORECAST
BEYOND TOMORROW.

FOR TONIGHT INTO TOMORROW MORNING... IT APPEARS THAT THE CURRENT MCS
WILL CONTINUE TO MOVE SOUTHEAST THIS EVENING... WITH ADDITIONAL
DEVELOPMENT LIKELY TO ITS WEST ALONG THE OUTFLOW BOUNDARY.

LATER TONIGHT... WE EXPECT A SECOND MCS TO HAVE DEVELOPED IN THE
HIGH PLAINS AND TO THEN MOVE SOUTHEAST INTO OUR SOUTHWESTERN
COUNTIES.  SOME HEAVY RAIN IS LIKELY WITH THIS SYSTEM... BUT
PROBABLY NOT ENOUGH TO CAUSE FLOODING.  THIS MCS SHOULD RELEASE ITS
GRIP ON OUR FORECAST AREA SOMETIME DURING THE MORNING TOMORROW.

ANOTHER NOCTURNAL MCS IS POSSIBLE TOMORROW NIGHT... GIVEN THE
SIMILAR LAYOUT OF WEATHER SYSTEMS.

AFTER THAT... THE BASIC PLAN IS A SERIES OF SMALL DISTURBANCES IN
THE UPPER FLOW PATTERN... WHICH WILL MAINTAIN SLIGHT CHANCES OF RAIN
THROUGH EARLY NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  82  66  86 /  40  30  20  20
HOBART OK         65  84  66  88 /  60  30  30  20
WICHITA FALLS TX  67  84  68  88 /  70  30  30  20
GAGE OK           61  82  63  87 /  40  10  20  20
PONCA CITY OK     61  82  64  85 /  20  20  10  20
DURANT OK         68  83  68  87 /  80  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

23
Hazardous weather outlook, Jun 2, 4:30 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT WED JUN 2 2004

OKZ004>048-050>052-TXZ083>090-031200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL INTO SOUTHEAST OKLAHOMA. A SLIGHT RISK OF SEVERE
THUNDERSTORMS COVERS THE REMAINDER OF OKLAHOMA AND WESTERN NORTH
TEXAS.

TIMING...
THROUGH THE REMAINDER OF THIS THIS AFTERNOON AND THIS EVENING ACROSS
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA...AND THIS EVENING AND
OVERNIGHT ACROSS WESTERN NORTH TEXAS...AND THE WESTERN HALF OF
OKLAHOMA.

IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH WILL BE POSSIBLE
WITH THE SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA. THE POSSIBILITY OF TORNADOES WILL EXIST THIS EVENING
ACROSS FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EASTERN OKLAHOMA
WILL CONTINUE TO MOVE SOUTH AND SOUTHEAST ACROSS MUCH OF SOUTHERN
OKLAHOMA LATE THIS AFTERNOON AND EVENING. THERE WILL ALSO BE A
CHANCE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT FARTHER WEST ALONG AN
OUTFLOW BOUNDARY MOVING SOUTH ACROSS WESTERN AND SOUTHWESTERN
OKLAHOMA. MODERATE INSTABILITY AND VERTICAL WIND SHEAR WILL ALLOW
MANY OF THESE STORMS TO BE SEVERE...WITH SUPERCELLS LIKELY...WHICH
MAY BE ACCOMPANIED BY HAIL TO THE SIZE OF GOLFBALLS...AND WIND GUSTS
TO 70 MPH.

THUNDERSTORMS HAVE ALSO DEVELOPED LATE THIS AFTERNOON ACROSS
PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. THESE STORMS ARE
EXPECTED TO MOVE EAST AND SOUTHEAST INTO WESTERN OKLAHOMA...AND
WESTERN NORTH TEXAS DURING THE EVENING HOURS. STORMS THAT DEVELOP IN
THESE AREAS ARE EXPECTED TO BE SUPERCELLS...WITH LARGE HAIL... WINDS
TO 70 MPH AND TORNADOES POSSIBLE. IF STORMS PERSIST OVERNIGHT...THEY
MAY CONSOLIDATE INTO ONE OR MORE CLUSTERS OF THUNDERSTORMS...WITH
THE PRIMARY SEVERE WEATHER CONCERN BEING DAMAGING STRAIGHT LINE
WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AS
THUNDERSTORMS DEVELOP ON THE HIGHER TERRAIN TO THE WEST OF THE AREA
AND MOVE INTO WESTERN SECTIONS OF OKLAHOMA AND NORTH TEXAS.
THUNDERSTORM CHANCES WILL CONTINUE INTO EARLY NEXT WEEK AS WEAK
IMPULSES MOVE THROUGH THE UPPER NORTHWESTERLY FLOW AND VARIOUS
SURFACE BOUNDARIES LINGER IN THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

30

In the hours before

Local storm report, Jun 2, 8:31 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     ELECTRA                 34.03N 98.92W
06/02/2004  60 MPH           WICHITA            TX   AMATEUR RADIO

            MEASURED WIND GUST

&&

FM/JP
Special weather statement, Jun 2, 8:40 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
840 PM CDT WED JUN 2 2004

OKZ010-030200-
WOODWARD OK-
840 PM CDT WED JUN 2 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF WOODWARD AT
840 PM CDT...MOVING SOUTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WOODWARD COUNTY...INCLUDING THE CITY OF WOODWARD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

30
Local storm report, Jun 2, 8:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
842 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             WICHITA FALLS           33.91N 98.50W
06/02/2004  1.00 INCH        WICHITA            TX   AMATEUR RADIO

&&

FM/JP
Local storm report, Jun 2, 8:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     ELDORADO                34.47N 99.65W
06/02/2004  65 MPH           JACKSON            OK   EMERGENCY MNGR

            WIND GUST ESTIMATED

0820 PM     HAIL             ELDORADO                34.47N 99.65W
06/02/2004  0.75 INCH        JACKSON            OK   PUBLIC

&&

FM/JP
Special weather statement, Jun 2, 8:53 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CDT WED JUN 2 2004

OKZ027-028-040-030215-
GARVIN OK-GRADY OK-MCCLAIN OK-
853 PM CDT WED JUN 2 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWESTERN
GARVIN...SOUTHERN GRADY AND SOUTHWESTERN MCCLAIN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF BRADLEY AT 853 PM
CDT...MOVING EAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

24
Special weather statement, Jun 2, 8:56 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT WED JUN 2 2004

OKZ010-030215-
WOODWARD OK-
856 PM CDT WED JUN 2 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF MOORELAND AT
856 PM CDT...MOVING EAST AT 30 MPH.

SMALL HAIL AND WINDS TO 50 MPH ARE POSSIBLE.

PEOPLE IN WOODWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:01 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman59 min
Jun 2, 7:08 PM CDTSevere Thunderstorm WarningOUNJackson37 min
Jun 2, 7:31 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson, Tillman59 min
Jun 2, 8:28 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Jun 2, 8:48 PM CDTSevere Thunderstorm WarningOUNCotton27 min
Jun 2, 7:37 PM CDTSevere Thunderstorm WarningOUNArcher23 min
Jun 2, 8:02 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita73 min
Jun 2, 8:29 PM CDTSevere Thunderstorm WarningOUNKnox31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.